Kidney Stones are a painful, sometimes recurring symptom of various health concerns. Anyone who has had them, or knows someone who has had them, is aware that they can cause extreme pain and limit activity. Recent data suggests that roughly 10% of all Americans suffer from some form of kidney stone. If someone has diabetes, high blood pressure, or obesity, the risk goes even higher.
Because obesity increases the risk of kidney stones, it is important to assess the risk of weight loss drugs in causing kidney stones. In this article, I’ll address the current state of scientific studies that have evaluated this risk.
✲ No accurate data is available showing any causation of kidney stones from Phentermine.
✲ A common drug prescribed with Phentermine, Topiramate, does actively cause calcium phosphate stones.
✲ Current studies are underway to assess the role of phentermine, alone, indicating that it is a drug of concern in medical communities.
What Data Already Exists
I found a number of online resources that list kidney stones as a side effect of which to be aware when taking Phentermine. Phentermine, like many dietary and weight loss supplements, carries with it the risk of dehydration. This mainly occurs because Phentermine is partially an appetite suppressant. Leading kidney authorities have linked dehydration to the formation of kidney stones.
One important point about these sources, and why I’ve only linked to one, is that they don’t link to any actual data. For that, we have to look at other studies linking to Topiramate.
Topiramate Induced Kidney Stones
A meta-study of the various links between obesity and kidney stones also references the common pairing of Phentermine and Topiramate in treating obesity. In this analysis, they cite three different case studies that showed how Topiramate can lead to kidney stones.
The process is kicked off by Topiramate inhibiting the body's ability to regulate the pH level in urine. When the pH level is too high (not enough acid) elements that are “base” (or basic) tend to build up. One of those basic elements is calcium, which can accumulate onto itself, creating stones.
This is common enough to be listed as a side-effect of the Phentermine-Topiramate drug advertised as QSymia.
Just because no trial or study data has revealed a causal link between Phentermine and kidney stones doesn’t mean that a relationship doesn’t exist. In previous articles regarding phentermine and hair loss I pointed out that hospitals see far more patients than clinical trials do. That means that the number of sources pointing to kidney stones and Phentermine aren’t wrong; these sources are reporting what they’ve seen.
But they’re reporting on patient data, which they can’t release to the public. Doctors are seeing a link, however, and so scientists are attempting to gather the data.
Two studies that I became aware of are underway to study this relationship. One of them is still in the recruiting phase while the other is still struggling with funding. Until their studies are complete, we don’t have the full picture.
Studies are expensive and difficult to conduct. Laboratories will only undertake them if there is a need. While there is no causal link between Phentermine and kidney stones known of at this time, the fact that two different pilot trials are underway indicates that there is some cause for concern.
In addition, one of the more common co-prescriptions, Topiramate, is known to actively cause kidney stones. In addition to that, anyone taking Phentermine is already at risk of kidney stones because of obesity. These combined risk factors indicate that kidney stones and their symptoms (side and back pain, discolored urine, etc.) should be monitored when taking Phentermine and discussed with a physician.